Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 313, NWS Las Vegas, NV

September 29, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 29, 2022, 1:07 PM MST for Mohave County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 1:07 PM MST (20:07 UTC)
Expired
Sep 29, 2022, 3:00 PM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WGUS55 KVEF 292007
FFWVEF
AZC015-292200-
/O.NEW.KVEF.FF.W.0313.220929T2007Z-220929T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
107 PM PDT Thu Sep 29 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 300 PM MST.

* At 107 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Golden Valley, mainly south 
  of Highway 68.  Between 0.5 and 0.75 inches of rain have fallen. 
  Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 11430 3531 11419 3527 11416 3519 11416
      3510 11417 3500 11421 3500 11428 3513 11435
      3523 11437

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
181 
WGUS75 KVEF 292051
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
151 PM PDT Thu Sep 29 2022

AZC015-292200-
/O.CON.KVEF.FF.W.0313.000000T0000Z-220929T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
151 PM MST Thu Sep 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 151 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain have been weakening within Golden 
Valley. However, between 0.5 and 0.75 inches of rain has fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 11430 3531 11419 3527 11416 3519 11416
      3510 11417 3500 11421 3500 11428 3513 11435
      3523 11437

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
258 
WGUS75 KVEF 292151
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
251 PM PDT Thu Sep 29 2022

AZC015-292201-
/O.EXP.KVEF.FF.W.0313.000000T0000Z-220929T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
251 PM MST Thu Sep 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3530 11430 3531 11419 3527 11416 3519 11416
      3510 11417 3500 11421 3500 11428 3513 11435
      3523 11437

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 9:54 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 9:54 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
954 AM PDT Thu Sep 29 2022

.SYNOPSIS...Isolated thunderstorms possible across western Arizona,
southern Clark County, and eastern San Bernardino County this
afternoon that may result in brief heavy rain and gusty winds.
Decreasing precipitation chances expected into the weekend as
moisture is scoured out by a system moving into Utah. Showers are
possible at times in eastern Lincoln and northern Mohave this
weekend. However, no impacts expected. Temperatures will slowly
moderate closer to normal through the weekend.
&&

.UPDATE...With some residual moisture still in place, can expect
some isolated thunderstorms favoring the higher terrain, with latest
CAMs highlighting southern Clark and southern Mohave counties this
afternoon. With isolated thunderstorm formation will come the chance
of localized flooding due to heavy rainfall and frequent cloud-to-
ground lightning, though expecting coverage to be overall less than
yesterday. Otherwise, above-average temperatures expected once again
this afternoon.
&&

.PREVIOUS DISCUSSION...152 AM PDT Thu Sep 29 2022/

.SHORT TERM...Today through Friday.

An incoming West Coast trough will push moisture back southeastward
into Arizona through the day today, which will limit thunderstorm
chances for most locations this afternoon. Enough moisture should
remain in place today over eastern portions of San Bernardino and
Clark counties as well as portions of Mohave County. This is where
isolated thunderstorms are possible this afternoon. Coverage of
storms and overall impacts should be less than what we saw Wednesday
as instability will be waning along with the moisture. Ensembles
show low end probabilities for impactful rainfall, mainly in the
higher terrain of eastern San Bernardino through southern Clark and
Mohave counties.

Thunderstorms that are able to develop this afternoon will end after
sunset with a dry overnight period expected. Overnight lows Thursday
night into Friday will be slightly cooler than tonight's low
temperatures as moisture continues to decrease and mid to upper
levels cool with influence of the incoming upper level trough.

On Friday, the upper level low will drop into Utah. For the most
part, not expecting much for this system in our area as the trough
remains well to our northeast. The closest areas to the low pressure
system will be far northern Mohave County and the eastern fringe of
Lincoln County. A afternoon few showers or thunderstorms are
possible in those areas as the low may be just close enough to
provide some weak forcing as well as colder temperatures aloft,
however not expecting any impactful weather from whatever
precipitation can develop as moisture will be low and stable
northwesterly flow will already be in place.

Continued drying is expected on Saturday as northwest flow locks
itself over the region. Expecting a dry day Saturday. After above
normal high temperatures today, highs on Friday and Saturday will
drop back a few degrees close to normal.

.LONG TERM...Sunday through Thursday

Late in the weekend we will see a trough passage to our north along
with weak high pressure building off the west coast. Generally dry
conditions are expected Sunday, but the latest ensembles are
indicating that some low level moisture tries to work back north
early next week as both the GEFS and EC ensemble runs are fairly
bullish on this moisture. Looking at forecasted sounding data, it
looks like this moisture should remain fairly shallow and would
likely bring additional clouds to the far southern CWA, but at this
point we can't totally rule out a shower or two over Mohave County
early next week. Temperatures will slowly decrease through the
period, but still remain a few degrees above normal.
&&

.AVIATION...For Harry Reid...Light and variable winds will prevail
though much of the morning. A brief period of southeast winds
around 10KT is possible from 18Z- 21Z, though winds may remain
light and variable through this period as well. By 21Z, expecting
increasing south winds. Gusts up to 20KT expected this afternoon.
Winds will slowly diminish this evening, though breezy south to
southwest winds will linger a bit longer than typical nights with
gusts 15-20KT possible through about 06Z. Light winds return by
midnight and continue through Friday morning. Dry conditions are
expected through the period, with the only potential for
convection being south and west of the terminals (and coverage
should be lower than yesterday). VFR mid to high clouds are
possible at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting less convection today compared to
yesterday, with isolated thunderstorms possible in terrain of
Clark into eastern San Bernardino and Mohave counties.
The threat for thunderstorms at any TAF site is low, with the
only potential being at KEED and KIFP around 00Z with a low chance
for -TSRA, CIGs around 10kft, and gusty outflow winds. In
general, breezy south to southwest winds with gusts 15KT-20KT
possible at times this afternoon. Diurnal wind trends return
tonight. Occasional VFR high clouds are possible today, with
gradual clear tonight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
SHORT TERM/AVIATION...Nickerson
LONG TERM...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 29, 9:25 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 E JOSHUA TREE         34.14N 116.24W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HEAVY WATER AND DEBRIS ON STATE ROUTE 62
            BETWEEN ROTARY WAY AND WHITE FEATHER ROAD.
            TIME OF FLOODING ESTIMATED BY RADAR.

0307 PM     FLASH FLOOD      2 N JOSHUA TREE         34.17N 116.31W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            VAN STUCK IN FLOWING WATER. INJURIES
            UNKNOWN. DRIVER UNABLE TO GET OUT.

0343 PM     FLASH FLOOD      3 N JOSHUA TREE         34.17N 116.31W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY HEAVY WATER AND DEBRIS ON SUNBURST
            BETWEEN DENNIS AND GOLDEN.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:28 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 29, 12:36 PM MSTDust Storm WarningVEFMohave34 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.